Michigan, 2010Tornado and Damaging Winds in Michigan, April 30, 2010
April 30, 2010 · NWS MQT · 3 events in 2 counties and zones
Increasing moisture and instability ahead of a cold front advancing from the Northern Plains generated a few severe thunderstorms over portions of Western Upper Michigan on the evening of the 30th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $47,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Increasing moisture and instability ahead of a cold front advancing from the Northern Plains generated a few severe thunderstorms over portions of Western Upper Michigan on the evening of the 30th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 30, 3:42 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Apr 30, 3:42 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
442 PM EDT FRI APR 30 2010
.SYNOPSIS...
WATER VAPOR IMAGERY AND RUC ANALYSIS SHOW A DEEP MID/UPPER TROF OVER
THE WRN CONUS. STRONG SHORTWAVE AND MID-LVL SPEED MAX OF INTEREST IS
DRIVING THROUGH THE CENTRAL PLAINS INTO THE MIDWEST IS SUPPORTING
LINE OF STRONG TO SEVERE CONVECTION FROM WRN WI INTO NRN IL AND ERN
IOWA. THESE STORMS SHOULD MAINTAIN THEIR STRENGTH INTO THIS EVENING
AS THEY MOVE NE INTO AN ENVIRONMENT OF 500-1000 J/KG AND 0-6 KM BULK
SHEAR IN EXCESS OF 50 KT. LATEST RADAR LOOP SHOWS STORMS FAST
APPROACHING GOGEBIC COUNTY WHERE THERE IS A SEVERE THUNDERSTORM
WATCH IN EFFECT UNTIL 00Z THIS EVENING.
&&
.SHORT TERM (TONIGHT AND SATURDAY)...
CONCERN TONIGHT IS POTENTIAL FOR POSSIBLE SEVERE STORMS THIS EVENING
OVER THE WEST HALF OF UPPER MICHIGAN AS LINE OF CONVECTION OVER WEST
AND NCNTRL WI MOVES NORTH AND EAST INTO A FAVORABLE ENVIRONMENT OVER
NE WI AND WRN/SCNTRL UPR MI. TEMPS OVER NE WI AND SCNTRL HAVE MOVED
INTO THE MID TO UPPER 70S WHILE DEWPOINTS ARE IN THE MID TO UPR 50S.
SBCAPE VALUES OVER NE WI HAVE RISEN TO NEAR 1000 J/KG WHILE DCAPE
VALUES OF 500-1000 J/KG INDICATE GOOD POTENTIAL FOR DAMAGING WINDS
WITH THE STORMS. EVOLUTION OF CONVECTIVE LINE SUGGESTS THESE STORMS
SHOULD MOVE INTO THE AREA EARLY THIS EVENING. THUS...HAVE EXTENDED
SVR THUNDERSTORM WATCH TO INCLUDE THE WEST HALF OF UPPER
MI...EXCLUDING THE KEWEENAW PENINSULA EFFECTIVE UNTIL 00Z THIS
EVENING.
STORMS SHOULD GENERALLY DIE DOWN IN INTENSITY AFTER SUNSET WITH LOSS
OF DIURNAL INSTABILITY.
LOOK FOR HIGH PWATS OF 1-1.5 INCHES AHEAD OF THE APPROACHING COLD
FRONT TO ALLOW SHOWERS/THUNDERSTORMS TO SPREAD ACROSS THE EAST HALF
OF UPR MI LATER THIS EVENING ALTHOUGH LACK OF GOOD INSTABILITY THERE
SHOULD PREVENT STORMS FROM BECOMING SVR. LOOK FOR ALL MOST
CONVECTION TO END OVER THE WEST HALF BY LATE EVENING AND THEN EARLY
OVERNIGHT FOR FAR ERN CWA IN THE WAKE OF THE COLD FRONT.
GENERALLY EXPECT DRYING SAT IN THE WAKE OF THE SHORTWAVE AND
ASSOCIATED SFC COLD FRONT. PROXIMITY OF MID/UPPER LOW TO THE WRN
COUNTIES DOES PROMOTE SOME WEAK INSTABILITY AND POTENTIAL FOR ISOLD
TO SCT SHRA...SO KEPT SLIGHT CHC POPS THERE...BUT OTHERWISE EXPECT
THE REST OF THE AREA TO BE DRY SAT. FOLLOWED CLOSE TO BIAS CORRECTED
NAM MOS FOR MAX TEMPS WITH 7-10C 850 MB TEMPS OVER THE AREA WOULD
EXPECT READINGS TO RISE GENERALLY TO THE LOWER TO MID 70S OVER
INLAND AREAS CENTRAL AND EAST AND THE UPR 60S WEST POSSIBLY UNDER
MORE INSTABILITY CUMULUS CLOUDS. AREAS DOWNWIND OF LAKE MI IN A SW
FLOW WILL ALSO BE MUCH COOLER...IN THE LOWER 60S.
.LONG TERM (SATURDAY NIGHT THROUGH NEXT FRIDAY)...
UPR LOW OVR NRN PLAINS STILL IN VCNTY SAT NIGHT AND EVEN SUNDAY.
ANOTHER SHORTWAVE TRIES TO LIFT INTO UPR LAKES LATE SAT NIGHT INTO
SUN WITH RAIN SPREADING TOWARD NRN LK MICHIGAN. PUT SMALL POPS IN
OVR MNM COUNTY...BUT SINCE THE LATEST GFS SEEMS TOO GENEROUS IN
SPREADING QPF FARTHER NW COMPARED TO OTHER GUIDANCE...DID NOT GO
WITH POPS ANYWHERE ELSE. NEXT CHANCE OF PCPN ARRIVES ON MONDAY AS
NRN PLAINS LOW FINALLY BUDGES INTO CANADA. BY FAR...THE BETTER
DYNAMICS FOR LARGE SCALE LIFT REMAIN OVR NRN ONTARIO SO KEPT THE
HIGHEST POPS IN THE FAR N CWA. ANOTHER UPR LOW TAKES SHAPE IN THE
NORTHERN PLAINS ON TUESDAY. ENOUGH DRYING AND SUBSIDENCE TO KEEP
POPS OUT OF FCST ON TUESDAY...BUT FRONT SURGING IN FM THE NRN PLAINS
ON TUESDAY NIGHT MAY TRIGGER SCATTERED SHRA. ECMWF ALSO INDICATES
FRONT WILL INTERACT WITH NARROW RIBBON OF LOW-LEVEL MOISTURE AND
INSTABILITY. INCREASED POPS TO CHANCE FOR TUESDAY NIGHT AND ALSO
MENTIONED SOME TSRA AS KINDEX RISES ABOVE 30 AND SI/S FALL TOWARD
ZERO. QUICK SUBSIDENCE AND DRYING ENDS THE PCPN POTENTIAL LATE TUE
NIGHT...SO WENT WITH DRIER FCST FOR WED. IT APPEARS THAT WED IS THE
NEXT DAY THAT MAY BE OF CONCERN FOR FIRE WX INTERESTS WITH GUSTY
WEST WINDS TO 30 MPH...TEMPS RISING WELL INTO THE 60S...AND RH
VALUES FALLING TOWARD CRITICAL LEVELS. TAIL END OF THE EXTENDED
MUDDLED AT BEST. 00Z ECMWF WAS EMPHATIC WITH STRONG SHORTWAVE TROUGH
LIFTING INTO AREA IN SW FLOW FOR FRIDAY...WHILE GFS/CANADIAN WERE
MORE SUPPRESSED. LATEST ECMWF FARTHER SW WITH MOST QPF BYPASSING UPR
MI TO THE SOUTH. LEFT FCST DRY FOR NOW. DOES APPEAR THAT LATE WEEK
WILL END UP COOLER AS H85 TEMPS DROP DOWN BLO ZERO DUE TO GLANCING
BLOW FM TROUGH MOVING ACROSS N ONTARIO.
&&
.AVIATION /FOR THE 18Z TAFS/...
VFR CONDITIONS SHOULD HOLD AT BOTH TAF SITES UNTIL AT LEAST 00Z WHEN
DEVELOPING CONVECTION TO OUR SOUTH MOVES IN WITH THE APPROACHING
COLD FRONT. LOOK FOR SHRA TO MOVE INTO BOTH TAF SITES AROUND 00Z AS
CIGS LOWER TO MVFR. THERE COULD BE SOME ISOLD TSRA EMBEDDED WITHIN
THE SHRA...BUT DO NOT HAVE ENOUGH CONFIDENCE AT THIS TIME TO INCLUDE
IN THE TAFS. DID INCLUDE A CB AFTER THE CLOUD GROUP TO IMPLY THUNDER
IS POSSIBLE THIS EVENING AT BOTH TAF SITES. LOW-LVL WIND MAX MOVING
ACROSS THE AREA THIS EVENING WARRANTED A MENTION OF LLWS AT BOTH TAF
SITES.
LOOK FOR CLEARING BEHIND THE COLD FRONT AFT 06Z AS WINDS SHIFT SSW
IN ITS WAKE. DIURNAL MIXING WILL ALLOW GUSTY WINDS TO 25 KT TO
DEVELOP AGAIN BY LATE SAT MORNING.
&&
.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST/...
LOW PRES OVER THE NRN PLAINS WILL DRIVE A COLD FRONT ACROSS LAKE
SUPERIOR TONIGHT. AHEAD OF THE COLD FRONT...SOUTHEAST WINDS OF 20 TO
30 KT WILL STRENGTHEN TO GALES 35 KNOTS OVER NCNTRL AND ERN LAKE
SUPERIOR. WINDS WILL THEN SHIFT SOUTH-SOUTHWEST AND SUBSIDE TO 25
KTS IN THE WAKE OF THE FRONT LATE TONIGHT INTO SATURDAY. AS THE
PRESSURE GRADIENT WEAKENS...WINDS WILL DIMINISH TO 20 KNOTS OR LESS
FOR SUNDAY INTO THE EARLY PART OF NEXT WEEK.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
GALE WARNING FROM 8 PM THIS EVENING TO 3 AM EDT SATURDAY FOR
LSZ264-266.
LAKE MICHIGAN...
NONE.
&&
SYNOPSIS...VOSS
SHORT TERM...VOSS
LONG TERM...JLA
AVIATION...VOSS
MARINE...VOSSHazardous weather outlook, Apr 30, 3:31 PM EST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
431 PM EDT FRI APR 30 2010
MIZ002-004-005-009>012-084-011200-
ONTONAGON-BARAGA-MARQUETTE-GOGEBIC-IRON-DICKINSON-MENOMINEE-
SOUTHERN HOUGHTON-
431 PM EDT FRI APR 30 2010 /331 PM CDT FRI APR 30 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS THIS EVENING MAY BE SEVERE. THE MAIN HAZARDS
WILL BE DAMAGING WIND GUSTS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO FORWARD ANY SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE.
MIZ001-003-006-007-013-014-085-011200-
KEWEENAW-NORTHERN HOUGHTON-ALGER-LUCE-DELTA-SOUTHERN SCHOOLCRAFT-
NORTHERN SCHOOLCRAFT-
431 PM EDT FRI APR 30 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. SOME THUNDERSTORMS
MAY PRODUCE GUSTY WINDS AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO FORWARD ANY SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE.
LSZ162-240>251-263>267-011200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
431 PM EDT FRI APR 30 2010 /331 PM CDT FRI APR 30 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
FREQUENT GALE FORCE WIND GUSTS ARE EXPECTED OVER CENTRAL LAKE
SUPERIOR TONIGHT. SEE THE LATEST MARINE WEATHER MESSAGE FOR FURTHER
DETAILS.
THERE IS CHANCE OF THUNDERSTORMS...MAINLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO FORWARD ANY SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE.
LMZ221-248-250-011200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
431 PM EDT FRI APR 30 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SOME THUNDERSTORMS IN THE
EVENING MAY BE SEVERE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO FORWARD ANY SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE.
JLA
Thunderstorm Wind, Ontonagon
- When
- April 30, 5:15 PM EST to 5:16 PM EST
- Where
- Ontonagon County, 2.48 mi WNW of Calderwood
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 46.410, -89.130
Numerous trees were snapped off near Bond Falls.
Tornado, Iron
- When
- April 30, 4:50 PM CST to 4:51 PM CST
- Where
- Iron County, 0.65 mi SW of Mineral Hills
- Rating
- EF0
- Path length
- 0.4 mi
- Path width
- 100 yd
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 46.112, -88.658
The tornado touched down just west of Homer Road between Forbes Road and West Mineral Avenue approximately 1.5 miles northwest of Iron River. The tornado uprooted trees and caused some damage to a few out buildings before lifting back off the ground.
Thunderstorm Wind, Iron
- When
- April 30, 4:55 PM CST to 4:56 PM CST
- Where
- Iron County, 1.44 mi W of Iron River
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 46.100, -88.680
Storms uprooted numerous birch trees and caused some roof damage to houses in the Homer area near Iron River.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, April 30, 20102 deaths · 25 injured · $17 million · EF3 · 33 events
- Strong Wind in Washington, April 30, 20103 deaths · 1 injured · 1 event
- Flash Flood and Hail in Arkansas, April 30, 20101 death · $10,000 · 1 in hail · 7 events
- Tornadoes and Hail in Arkansas, April 30, 2010$205,000 · EF2 · 4 events
- Rip Current in Florida, April 30, 20101 death · 1 event
- Tornadoes and Hail in Missouri, April 30, 2010$1.8 million · EF1 · 22 events
- Tornadoes in Illinois, April 30, 2010EF2 · 2 events
- Hail and Damaging Winds in Iowa, April 30, 2010$520,000 · 1 in hail · 13 events
- Tornadoes and Hail in Wisconsin, April 30, 2010$130,000 · EF1 · 7 events
- Flash Flooding and Hail in Mississippi, April 30, 2010$250,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Florida, April 30, 2010$88,000 · 1 in hail · 16 events
- Hail and Lightning Strikes in Iowa, April 30, 2010$48,000 · 1 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225324, 225141, 225323.